Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 42, NWS Twin Cities, MN

May 29, 2006Pepin County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at May 29, 2006, 4:56 PM CDT for Pepin County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2006, 4:56 PM CDT (21:56 UTC)
Expired
May 29, 2006, 5:36 PM CDT
In force
40 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Pepin County, WI

The radar

The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:14 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2214 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 292158
SVRMPX
WIC091-292300-
/O.NEW.KMPX.SV.W.0042.060529T2156Z-060529T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 PM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PEPIN COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 600 PM CDT

* AT 454 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 20 MILES WEST
  OF DURAND TO 5 MILES WEST OF STOCKHOLM...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DURAND...
  STOCKHOLM...
  PEPIN...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4444 9221 4450 9230 4453 9231 4454 9215
      4467 9213 4468 9177 4461 9176 4459 9203
      4442 9210

$$

LS
1 follow-up statement
000 
WWUS53 KMPX 292236
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
533 PM CDT MON MAY 29 2006

WIC091-292243-
/O.CAN.KMPX.SV.W.0042.000000T0000Z-060529T2300Z/
PEPIN WI-
533 PM CDT MON MAY 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR PEPIN COUNTY IS CANCELLED...

RADAR INDICATED THAT THE STORM HAD WEAKENED TO BELOW SEVERE LIMITS. 
THUS THE WARNING HAS BEEN CANCELLED. HOWEVER...MORE THUNDERSTORMS 
WERE DEVELOPING IN THE AREA. REMAIN ALERT FOR POSSIBLE ADDITIONAL 
WARNINGS.


LAT...LON 4444 9221 4450 9230 4453 9231 4454 9215
      4467 9213 4468 9177 4461 9176 4459 9203
      4442 9210

$$

LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:25 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 29, 3:25 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 PM CDT MON MAY 29 2006

.DISCUSSION...TODAY THROUGH THURSDAY NIGHT
FORECAST CONCERN NEAR TERM...CONVECTIVE DEVELOPMENT OVER SOUTHEAST
CWA AT LEAST THROUGH THE MORNING.  SOUTHWEST FLOW ALOFT HAS SLOWED
MOVEMENT OF SURFACE FRONTAL BOUNDARY NEAR A MEDFORD/WINONA LINE AS
OF 3AM.  WATER VAPOR IMAGERY SUGGESTS WEAK SHORT WAVE LIFTING
NORTHEAST ACROSS IOWA...WHICH WILL MOVE INTO WISCONSIN THIS
MORNING.  WILL HAVE TO RETAIN SOME POPS AT LEAST DURING THE MORNING
HOURS AS SYSTEM MOVES THROUGH. DEBRIS CIRRUS WILL DISSIPATE DURING
THE MORNING WITH SUNSHINE ANTICIPATED MUCH OF THE DAY...AS DRIER AIR
MOVES IN.  WILL USE MET GUIDANCE TEMPERATURES AS SIGNIFICANT COOLING
NOT REALLY ANTICIPATED.

MODELS SHOW SOME DISCREPANCY IN TIMING OF NEXT SHORT WAVE.  TRENDS
OF GFS WOULD BRING BEST CHANCE OF PRECIPITATION COMING IN WEDNESDAY
NIGHT OVER MUCH OF THE CWA. WILL FOLLOW THIS TREND AND MENTION
HIGHER POPS THEN.  SYSTEM PULLS EAST THURSDAY WITH ONLY SLIGHT
COOLING ANTICIPATED.  AGAIN ACCEPT WARMER MET GUIDANCE OVERALL.

LONGER TERM...FRIDAY THROUGH TUESDAY
MAINTAINED SOME LOW CHANCE POPS OVER THE NORTHERN CWA DURING THE
UPCOMING WEEKEND WITH THE SURFACE WAVE MOVING THROUGH. DRY WEATHER
THEREAFTER. HIGH TEMPERATURES FORECAST ABOUT 5 DEGREES ABOVE
CLIMATOLOGY FRIDAY AND SATURDAY THEN NEAR CLIMATOLOGY SUNDAY AND
MONDAY. HEAT BEGINS TO RETURN ON TUESDAY WITH UPPER LEVEL RIDGING
BUILDING OVER THE NORTHERN PLAINS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

DWE/RAH
Hazardous weather outlook, May 29, 3:56 AM CDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
356 AM CDT MON MAY 29 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
356 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA THIS MORNING...AND
INTO WESTERN WISCONSIN LATER TONIGHT. THE FRONT WILL BE THE FOCUS
FOR THUNDERSTORM DEVELOPMENT...MAINLY DURING THE AFTERNOON. ANY
THUNDERSTORMS THAT DEVELOP ALONG THE FRONT WILL RAPIDLY BECOME SEVERE.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN
WILL BE POSSIBLE LATER IN THE EVENING AS THE THUNDERSTORMS BECOME
MORE NUMEROUS FROM EAST CENTRAL MINNESOTA INTO WEST CENTRAL
WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
THIS EVENING.

In the hours before

Special weather statement, May 29, 2:43 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
243 PM CDT MON MAY 29 2006

MNZ070-077-292045-
DAKOTA-RICE-
243 PM CDT MON MAY 29 2006

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARIBAULT...AND MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL AFFECT THE COMMUNITIES OF
BRIDGEWATER...DUNDAS...NORTHFIELD...AND RANDOLPH BETWEEN 245 PM CDT
AND 345 PM CDT.

ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LS
Local storm report, May 29, 3:23 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
323 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             CLEARWATER              45.41N 94.04W
05/29/2006  M0.75 INCH       WRIGHT             MN   TRAINED SPOTTER

0318 PM     HAIL             CLEARWATER              45.41N 94.04W
05/29/2006  E0.75 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

LRS
Local storm report, May 29, 4:22 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
422 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             SANTIAGO                45.56N 93.81W
05/29/2006  E0.75 INCH       BENTON             MN   TRAINED SPOTTER

&&

LRS
Local storm report, May 29, 4:22 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
422 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             2 S SANTIAGO            45.56N 93.81W
05/29/2006  E0.75 INCH       SHERBURNE          MN   TRAINED SPOTTER

&&

JPR
Local storm report, May 29, 4:31 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
431 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             10 SE ST CLOUD          45.45N 94.02W
05/29/2006  E1.00 INCH       SHERBURNE          MN   TRAINED SPOTTER

&&

LRS
Local storm report, May 29, 4:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
433 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             HADER3                  44.37N 92.80W
05/29/2006  E1.00 INCH       GOODHUE            MN   TRAINED SPOTTER

&&

LRS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:30 PM CDTSevere Thunderstorm WarningMPXPierce60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.